Thunderstorm Wind, Benton
- When
- July 11, 5:00 AM CST
- Where
- Benton County, 1.38 mi N of Atkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.000, -91.870
A member of the public estimated thunderstorm winds speeds of 60 MPH.
Thunderstorms moving across east central Iowa on July 11th brought hail and damaging winds to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms moving across east central Iowa on July 11th brought hail and damaging winds to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 1:25 AM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 225 AM CDT Mon Jul 11 2022 .SYNOPSIS... Issued at 220 AM CDT Mon Jul 11 2022 Quiet weather has been in place locally, with south winds and mostly clear skies through 2 AM. This tranquil summer night in weak warm advection is in great contrast to areas west of the Missouri river, where several strong thunderstorm clusters have been moving east. Between our area and those storms, we have very warm mid level temperatures, especially between 850mb and 500mb, where yes, there is incredibly steep mid level lapse rates found, since there is an incredibly strong capping inversion beneath that dry adiabatic profile. So, we have challenging situation, as elevated storms are potentially going to be quite strong this morning, but surface based storms may not form in this atmosphere later today. ERVIN && .SHORT TERM...(Today and Tonight) ISSUED AT 220 AM CDT Mon Jul 11 2022 To Storm, or not to Storm? I've been timing the Nebraska storm cluster, and have it reaching the western CWA around 6 AM, and quickly moving east from there. This morning event, will potentially be a small, but strong cluster of storms, capable of mainly a brief heavy downpour, lightning, and 40-50 mph wind gust, associated with the arrival of any cold pool. The most likely axis of these storms appear to be between Highway 34 and Highway 30. Again, these storms should be occuring above the capping inversion, and may be based above 5000 ft. This activity is likely to limit the heating ahead of the cold front arriving this afternoon, any lingering cloud cover will assure this even if the storms dissipate before arrival. The net result is that storms along the front this afternoon appear unlikely to occur due to the cap in place. Some weaker convection is possible farther northwest of the front, but the severe threat would be for anything along or ahead of the front. By 4 PM, winds will have switched to northwest in all areas, and the cold front will have arrived. Dry weather should be in place by early evening in all locations. Tonight, with dry air moving back into the region, lows should fall back into the lower 60s with comfortable dewpoints in the upper 50s. ERVIN .LONG TERM...(Tuesday through Sunday) ISSUED AT 220 AM CDT Mon Jul 11 2022 Key messages: 1) Dry and pleasant mid week. 2) Models backing off on the heat. 3) Chances of thunderstorms late week into the weekend. Details: Tuesday through Thursday: Pleasant mid July weather with no rain expected due to a northwest flow. Highs should be in the lower to mid 80s and lows in the mid 50s to mid 60s. Friday through the weekend: Global models surprisingly have backed off the heat dome coming into the area. They are now keeping the scorching heat out in the Plains with the dvn cwa barely near the edge of the heat. Potentially this could favor our area with periodic clusters of thunderstorms during this time-frame (ring- of-fire situation). Typically when near the edge of the heat, MCS's/MCC's will track from the Dakotas and dive southeast into the dvn cwa or nearby. However, trying to time these storms is rather futile at this point in the game. Also, way too early to determine the severe/heavy rain threat if any. As of now, the NBM has near daily pop chances. In this pattern recognition, highs would be mainly in the 80s to near 90 with lows in the 60s to near 70. HAASE && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) ISSUED AT 1223 AM CDT Mon Jul 11 2022 A VFR start to the period is expected, but there will be a thunderstorm threat during the period from around 12Z to 16Z today, as an small cluster of high based storms moves through Iowa into Illinois. These may or may not happen, as models and data are split on the scenario, but with storms over eastern Nebraska moving towards the area timed to arrive around 12Z on the current movement, I'll place a tempo thunder in the forecast at CID and MLI during morning. Otherwise, a cold front will arrive in the afternoon, and there could be another low coverage chance for a storm then. VFR cigs and visibility are forecast outside of any storm. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Haase AVIATION...Ervin
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 313 AM CDT Mon Jul 11 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 313 AM CDT Mon Jul 11 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A cluster of strong thunderstorms over central Iowa is expected to move east over the area this morning. This cluster of storms may bring strong winds gusts up to 60 mph and brief heavy rain, as the they quickly move east. A cold front will sweep through the area this afternoon. The threat for severe weather is very low, since it appears a layer of warm air aloft will prevent storms from forming along the front. If a storm can form along the front this afternoon, there is a a threat of strong wind gusts. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may need to be active between 7 am and 4 PM today.
Special Weather Statement
National Weather Service Quad Cities IA/IL
526 AM CDT Mon Jul 11 2022
IAZ051-052-063-064-067-076>078-111115-
Linn IA-Keokuk IA-Benton IA-Iowa IA-Washington IA-Muscatine IA-
Louisa IA-Johnson IA-
526 AM CDT Mon Jul 11 2022
...Strong thunderstorms will impact portions of northwestern Louisa,
northeastern Keokuk, Johnson, southern Benton, northern Washington,
southwestern Muscatine, southwestern Linn and Iowa Counties through
615 AM CDT...
At 526 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Keystone to near North
English. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cedar Rapids, Iowa City, Marengo, Marion, Coralville, North Liberty,
Hiawatha, Robins, Williamsburg, Belle Plaine, Kalona, Fairfax,
Tiffin, Ely, Atkins, Walford, Wellman, Lone Tree, University Heights
and North English.
This includes the following highways...
Interstate 80 in Iowa between mile markers 206 and 248.
Interstate 380 between mile markers 1 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4212 9230 4213 9163 4130 9133 4143 9218
4176 9230
TIME...MOT...LOC 1026Z 275DEG 34KT 4205 9234 4149 9214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ErvinThe Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A member of the public estimated thunderstorm winds speeds of 60 MPH.
A HAM radio operator reported dime to quarter sized hail.
Reported two inch branches down due to thunderstorm winds.
A trained spotter reported 8 inch diameter trees limb down in a yard. The time of the event was estimated using radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046826, 1046824, 1046825, 1046827.